Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Stopping ad's - how do you know if you're having withdrawal symptoms or if low mood is returning?

(12 Posts)
Trickymoments Fri 20-May-16 18:44:49

I really want to stop taking fluoxetine as it doesn't seem to be making much difference & it has lowered my sex drive to a point I'm worried about my relationship with dh.

GP is happy for me to come off if I want to but said to do it very gradually as been on them a while. I take 20mg a day but for the last month I've been missing one every third day.
I have been feeling ok doing this until this week when I have started to feel low again, had headaches & sometimes feel a bit warm & sweat a bit and feel a bit foggy headed.
I'm more anxious and going into my restless, overanalysing moods where I get very little done that I need to as I'm just thinking things o over & over.

I've heard there can be withdrawal symptoms when stopping ad's but does this sound like them and how do you know if it's that or the whole depression coming back?

Has anyone experienced similar and still managed to get off the ad's?
I can put up with the feelings if I know there's light at end of the tunnel.

NanaNina Fri 20-May-16 19:43:12

It's a trick one this. My psychiatrist said that withdrawal symptoms happen more or less after you've missed a dose, whereas a return of the symptoms builds up slowly. I've had the return of symptoms of depression when I was reducing and went straight back on the full dose and was ok. I suppose the only way you'd know is if you stopped altogether and were still feeling the way you describe, then it would be a return of the illness. It's up to you of course but I wouldn't chance it because if you stop and then need to go back on them, they don't always work the second time. This has happened to me in the past and I really regret coming off the ADs that had kept me well for years. They didn't work when I went back on them, and have tried several different ones with little effect.

NanaNina Fri 20-May-16 19:43:43

I mean tricky not trick!!

Trickymoments Fri 20-May-16 20:01:22

Thank you NanaNina that is really helpful to hear of your experience. It makes me think perhaps I need to go back to taking them every day. I suppose I didn't really think missing one every 3 days would make much difference but it clearly is as this week I've been really struggling.
I haven't felt 100% great while on them but this week I've felt noticeably worse.

I'm so disappointed to think that I can't get off these things. I really didn't want to have to take them long term and they're ruining my closeness with DH. How will I be able to fix that if I have to stay on these?

NanaNina Fri 20-May-16 20:23:55

This is a long shot but a psychologist once told me never to let a GP advise reducing ADs on an alternate basis as this really messes up the brain. I've had experience of this too, when a psychiatrist tried to get me off an AD too quickly and I thought I was losing my mind!

It's a shame about the loss of libido (I'm too old to bother about that!) but I know I would take meds any day than suffer depression/anxiety. I'm not sure if there are any ADs that don't affect libido, but there's no knowing whether they'd be effective for depression.

Could you maybe see a sex therapist and find ways of enjoying sexual intimacy in a different way, though I guess if you are no aroused anything is going to be difficult.

Trickymoments Fri 20-May-16 20:30:27

I agree I would rather take meds than feel so rubbish that I can't enjoy everyday things with my young children. Yesterday I was like a zombie around them & found it an effort even to make their tea. If meds make me even slightly better than that then I guess I should stay on them.

The libido thing is ok when it happens, it's just it hardly ever happens as I'm always too tired and would rather sleep at night & any other time there are small people around!

Trickymoments Sat 21-May-16 09:30:29

Does anyone have expereience of reducing ad's without doing it by alternating days? How else could you do it?

AliceScarlett Sat 21-May-16 11:57:39

Take 30mg for a week, then 25g for a week, then 20mgs, etc. With this sort of thing it is important to do it slowly but not too slowly, just get it over and done with.

Trickymoments Sat 21-May-16 12:30:41

Thanks Alice, I'm currently on 20mg a day but that's just one tablet wasn't sure how to be able to take smaller amounts. I guess they must come in smaller dose tablets.

AliceScarlett Sat 21-May-16 12:44:08

Or chop in half with a pill cutter or sharp knife. I was taking quarter of a tablet at the end.

fassone Sun 22-May-16 01:45:59

Trickymoments get a pill splitter.
Cut your pills in quarters and take 15mgs for one month.
Then take 10mgs for one month.
Then take 5mgs for one month.
Then try cut the 5mg in half, it's tricky and a bit 'crumby' but I did it.
Take that (2.5mgs) for a month.
Then stop.

You will most likely have some mild withdrawal about 2-3 weeks after stopping completely but it will pass.

NanaNina Sun 22-May-16 14:22:50

That sounds a good plan Fassone - I'm sorry tricky the issue of not doing alternate days reduction was just something a psychologist said to me and the bad reaction I had was reducing too quickly I think. If you go on line and put in the name of the drug it will show what dosage they come in, but Fassone's plan is a good one. You can buy a pill cutter from the chemist for a couple of quid - they gave me one free!

BUT I'm worried for you Tricky you sound like you are slipping mental health wise, "a zombie around the children, could hardly get their tea" - so you honestly think this is the way to go. Would you be willing to try another AD. Did the fluoexetine work for you other than loss of libido - if so, I'd go back on it because if you fall into a depressed state you won't feel like sex anyway!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now